The incidence of pediatric poisoning follows a biphasic curve, with 85% to 90% in children age 1 to 6 years and a second smaller peak of 10% to 15% of cases in adolescents. Most cases in children are unintentional ingestions of a single agent (frequently nontoxic household products). The most often reported pharmaceutical exposures in children <6 years of age include analgesics, cough and cold preparations, cardiovascular agents, topical preparations, sedative hypnotic agents, and antidepressants. Adolescent toxic ingestions usually involve intentional ingestion of multiple pharmaceutical agents in attempted self-harm.
The most important factor in successfully treating a patient with a toxicologic exposure is to recognize a toxicologic etiology in the undifferentiated patient. Poisoning must be considered in the differential diagnosis of multiple conditions, especially when a patient presents with cyanosis, shock, vomiting, diarrhea, hypothermia or hyperthermia, abnormal behavior, or altered mental status. A thorough history must be obtained with a focus on the identification of the toxin, timing, dosage, route, intent of ingestion, and symptom development since ingestion.
The patient, or his or her caretakers, may be able to directly identify the involved toxin because of a known exposure (eg, medications taken, intentional overdose attempt, substance abuse, exposure to occupational chemicals). Determining whether the exposure was intentional or not may aid in assessing the reliability of the history given by the patient. Regardless of intention, patients may or may not report accurate amounts, and it may be necessary to search through medication containers and count the number of remaining pills or measure approximate quantities of liquid. Comparison with the reported amount by the patient may reveal a discrepancy.
Prehospital health care workers may aid in identification of the toxin and information about dosage/route at the time of arrival in the emergency department (ED) with findings of containers or other evidence of possible toxins and can also provide information on any treatment and attempts at decontamination before hospital arrival.
It is important to also consider and investigate possible occult coingestions (eg, acetaminophen) in adolescents and multiple routes of exposure in all children, including dermal, rectal, ocular, parenteral, or transplacental. The route of exposure often affects the severity and time course of toxicity.
Determination of symptoms since ingestion will aid in recognition of toxidromes (see below) as well as determination of degree of toxicity. Attention must be paid to past medical history and comorbidities with a focus on the patient’s medications, including herbal supplements, dietary supplements, over-the-counter medications, and alternative medical therapies.
Samples of the substance may be available (eg, plants, mushrooms). For potential carbon monoxide poisoning (CO), the local fire department may also be notified to quantify the amount of CO in a building. A poison control center or product manufacturer should be contacted if the ingredients of a product are unknown. Review of drug and chemical databases (eg, Poisindex®) is also useful.
Consider child abuse in children younger than ...